Related Experiment Video
Updated: Oct 7, 2026

Dynamic Visual Tests to Identify and Quantify Visual Damage and Repair Following Demyelination in Optic Neuritis Patients
Published on: April 14, 2014
[Visual impairment due to optic neuropathy in 2 patients on amiodarone therapy, i.e. ethambutol and isoniazide]
B C Polak1, P A Tutein Nolthenius, E Rietveld
1Academisch Ziekenhuis Vrije Universiteit, afd. Oogheelkunde, Postbus 7057, 1007 MB Amsterdam.
Abstract:
Two patients, a 69-year-old man and a 49-year-old woman, developed a bilateral decrease in visual acuity, the male patient within two months of starting to use amiodarone (Cordarone) and the female patient within ten months of starting to use ethambutol (Myambutol) and isoniazid. Optic neuropathy occurred in both patients and this was probably caused by the medications. After the medication had been withdrawn, the male patient's vision remained poor (1/300); 6 months later the female patient's vision had improved to 0.8 and 1.0. Before prescribing oculotoxic medications, physicians should know about the patient's visual acuity and any ocular diseases the patient may have. The patient must also be advised to contact their doctor immediately if visual complaints occur. Before and during treatment with ethambutol, ophthalmological examinations should be carried out regularly. In the event of complaints, iatrogenic optic neuropathy must be distinguished from an ischaemic optic neuropathy. The latter is usually associated with an acute unilateral decrease in visual acuity. Withdrawal of the medication is indicated for neuropathy. However, although the vision may improve it will not be completely restored.
Related Concept Videos
Diabetic Retinopathy
Photoreceptors and Visual Pathways
Glaucoma: Overview
Open Angle Glaucoma: Treatment
Drugs such as carbonic anhydrase inhibitors, α2- and...
Angle Closure Glaucoma: Treatment
Diabetic Neuropathy